Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 174, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 19, 2003, 7:06 PM CDT for Kearny County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2003, 7:06 PM CDT (00:06 UTC)
- Expired
- Aug 19, 2003, 8:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 521 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 2360 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 200006 SVRDDC KSC093-200100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 706 PM CDT TUE AUG 19 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KEARNY COUNTY IN SOUTHWEST KANSAS * UNTIL 800 PM CDT * AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF LAKIN...OR ABOUT 12 MILES SOUTH OF KENDALL...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED LAKIN AT 745 PM CDT DEERFIELD AT 755 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, WINDS OF 60 MILES AN HOUR, STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3773 10152 3774 10110 3821 10112 3816 10153 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:33 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 19, 2:33 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 233 PM CDT TUE AUG 19 2003 DAYS 1-2... ...MAIN FORECAST CHALLENGE FOR THE SHORT TERM WILL BE TSTORM CHANCES... HEIGHT FALLS ACROSS THE PACIFIC NW IN ASSOCIATION WITH A SHORTWAVE TROUGH MOVING ONSHORE FROM THE EASTERN PACIFIC IS PLAYING AS THE KICKER TO THE UPPER LOW THAT HAS BEEN OVER THE NORTHERN ROCKIES FOR THE LAST COUPLE OF DAYS. WV IMAGERY SHOWS THE SYSTEM MOVING SLOWLY ENE ACROSS WESTERN NEB AT THE MOMENT. A WEAK WAVE ON THE BACKSIDE OF THE SYSTEM IS MOVING THRU COLORADO AT THE MOMENT AND IS HELPING TO FIRE SOME CONVECTION ALONG THE FRONT RANGE. THIS WAVE MAY HELP TRIGGER STORM DEVELOPMENT OVER SW KS LATER ON AS IT MOVES EASTWARD. FOR TONIGHT, A DECENT LLJ DEVELOPS WHICH MAY HELP KEEP ACTIVITY GOING THROUGH THE NIGHT. AT THIS POINT, WILL KEEP THE GOING FORECAST IDEA OF HIGHER POPS NORTHERN HALF WHERE THE BETTER INSTABILITY AND SHEAR WILL BE. DECIDED TO KEEP A LOW POP IN FOR THE EASTERN ZONES ON WEDNESDAY MORNING, BUT OTHERWISE LEFT THE FORECAST ALONE FOR WEDNESDAY. ON THURSDAY AFTERNOON, THE ETA IS BRINGING A FRONTAL BOUNDARY SOUTH THROUGH THE PLAINS AS SURFACE PRESSURES RISE OVER THE NORTHERN PLAINS IN THE WAKE OF A WEAK SHORTWAVE MOVING EAST IN THE NORTHERN STREAM. WITH MODERATE INSTABILITY AHEAD OF THE CONVERGENCE ZONE, COULD NOT RULE OUT CONVECTION, SO INSERTED 20 POP FOR THE EASTERN HALF FROM 21Z ON. FOR TEMPS, DID NOT MAKE MUCH CHANGE TO THE GOING GRIDS OTHER THAN TO RAISE THURSDAYS TEMPS A DEGREE TO TWO AHEAD OF THE FRONT. DAYS 3-7... THE MAIN CHALLENGE FOR THIS EXTENDED IS HOW WARM WILL IT GET. UPPER HIGH PRESSURE WILL SETTLE OVER THE CENTRAL CONUS AND GRADUALLY MIGRATE EAST DURING THE DAY 4 THROUGH 6 PERIODS. WILL HAVE TO WAIT AND SEE HOW THE SOLAR ENERGY MAXIMIZES DURING THIS TIME FRAME, WHICH WILL PLAY A SIGNIFICANT ROLE IN WHERE THE HOTTEST SPOTS ARE. HAVE ADDED LOW 16 PERCENT POPS IN EAST HALF FOR THURSDAY NIGHT UNTIL ABOUT MIDNIGHT. KEPT FRIDAY AFTERNOON 20 POPS GOING IN SOUTHWEST CWA AS WELL, WITH THE LEE SIDE TROUGH COMING INTO PLAY. ECMWF AND GFS HAVE COME CLOSER TOGETHER WITH THE UPPER FLOW PATTERN. BUT THE GFS TAKES THE UPPER HIGH EAST OF THE PLAINS BY SUNDAY, BUT HAVE TO WONDER IF THE HIGH WILL GET DISPLACED THAT QUICKLY. THE CENTURY MARK COULD EASILY GET BROKE IF SOUTHWEST FLOW AND NEAR FULL SUN COMBINE, ESPECIALLY IN OUR SOUTHERN COUNTIES NEAR THE OKLAHOMA BORDER AND IN THE CLIMATOLOGICAL WARM SPOT NEAR HAYS. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 70 98 70 99 / 30 20 20 20 GCK 67 97 67 98 / 30 20 20 00 EHA 68 98 66 97 / 20 00 00 00 LBL 69 98 67 98 / 20 20 20 00 HYS 71 98 68 98 / 30 20 20 20 P28 74 101 72 100 / 20 20 20 20 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 27/12
Hazardous weather outlook, Aug 19, 5:00 AM CDT, 14 hours 6 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-201000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT TUE AUG 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND EVENING OVER MUCH OF THE REGION. THERE IS ALSO A SMALL POSSIBILITY THIS EVENING THAT STORMS FORMING NORTH OF A SYRACUSE TO GARDEN CITY TO ST. JOHN LINE WILL PRODUCE LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. 15
In the hours before
Local storm report, Aug 19, 5:12 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
512 PM CDT TUE AUG 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 2N LEWIS KS 60 MPH TSTM GUST
08/19/03 EDWARDS ESTIMATED BY PUBLIC.
2-3INCH TREE LIMBS DOWN
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 61 min |
| Aug 19, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.